Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 15, 2017, 5:31 PM MST for Maricopa County, Arizona. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 5:31 PM MST (00:31 UTC)
- Expired
- Jul 15, 2017, 6:00 PM MST
- In force
- 29 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 69 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:45 PM MST | TSTM WND DMG | 1 S Surprise, AZ | WINDS ESTIMATED GUSTING TO 60 MPH. SHINGLE DAMAGE ON ROOF. |
| Jul 15, 5:45 PM MST | TSTM WND DMG | 2 Ssw Peoria, AZ | 4 INCH DIAMETER TREE FELL ON HOUSE NEAR 89TH AVE AND NORTHERN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407 WUUS55 KPSR 160031 SVRPSR AZC013-160100- /O.NEW.KPSR.SV.W.0018.170716T0031Z-170716T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 531 PM MST SAT JUL 15 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... * Until 600 PM MST * At 531 PM MST, a severe thunderstorm was located over Sun City, moving southwest at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City, Waddell, Sun City West, Downtown Peoria, Surprise Stadium, Arrowhead Mall and Downtown Glendale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3375 11231 3366 11213 3350 11220 3360 11241 TIME...MOT...LOC 0031Z 030DEG 27KT 3363 11228 HAIL...<.75IN WIND...60MPH $$ Hirsch
1 follow-up statement
360 WWUS55 KPSR 160050 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 550 PM MST SAT JUL 15 2017 AZC013-160100- /O.CON.KPSR.SV.W.0018.000000T0000Z-170716T0100Z/ Maricopa AZ- 550 PM MST SAT JUL 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR MARICOPA COUNTY... At 550 PM MST, a severe thunderstorm was located over Litchfield Park, or near Cashion, moving southwest at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City, Waddell, Sun City West, Downtown Peoria, Surprise Stadium, Arrowhead Mall and Downtown Glendale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3375 11231 3366 11213 3350 11220 3360 11241 TIME...MOT...LOC 0050Z 030DEG 27KT 3350 11237 HAIL...<.75IN WIND...60MPH $$ Hirsch
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:03 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 15, 3:03 PM MST, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 303 PM MST Sat Jul 15 2017 .SYNOPSIS... Near average temperatures this weekend will cool during the early to middle parts of next week as moisture and thunderstorm activity increases across the region. Areas of blowing dust and gusty winds will likely accompany any of these thunderstorms this weekend. Increasing moisture levels will also lead to greater storm coverage as well as elevating the threat for flooding rains next week. && .DISCUSSION... Typical monsoon afternoon underway across the forecast area with high temperatures near seasonal normals, dewpoints in the 60s to 70s (especially along the CO River), and storms firing over the Rim/White Mtns. Regional water vapor loops still sample broad area of dry mid-level air spanning across much of eastern AZ and portions of western NM, which when comparing that to imagery from 24hrs ago, is drier than this time yesterday. Small scale vort circulation identified earlier across northwest New Mexico has drifted south-southwestward and making a turn into eastern Arizona, aiding convection already initiated east of Globe. 500mb circulation center now positioned near Las Vegas, which steering level winds of 15 to 25kts spanning from north of Maricopa county down through southeastern Arizona. Aforementioned smaller vort max will continue to circulate across the area, likely between Phoenix and Tucson, aiding in storm development and cap erosion. Some airmass sampling from aircraft traveling through the satellite dry pocket have plots with 700-500mb RH between 40-65%, possibly the reason for the multiple CIN pockets on the SPC Mesoanalysis page. Conditions tonight look to have as much coverage, if not a little more, compared to last evening. Storms that do develops into the lower desert elevations will be capable of producing strong winds and blowing dust. Quieter conditions will lie from the Colorado River Valley and west this evening with debris cloudiness and some remnant light shower activity transitioning in from the east overnight. Sunday still appears to be the most convectively active day provided storms this evening are not more expansive and contaminate the atmosphere for Sunday. The juxtaposition of the midlevel inverted trough/shortwaves and upper divergence appears almost optimal Sunday evening and overnight while low level moisture advection introduces 12-13 g/kg mixing ratios into the scenario. Assuming today's action clears sufficiently by Sunday morning, its becoming less of a question of if storms impact lower elevations, but when, what extent of coverage, and how far west do the thunderstorms survive Sunday night. Areas of targeted divergence and interaction with ascent from the inverted trough are intersecting from Phoenix-eastward. Handful of CAMs with runs out through Sunday evening point to typical afternoon storm coverage off the Arizona higher terrain sending outflows with potential sfc convergence from Phoenix westward into Yuma and La Paz counties. There are several signs already that Sunday could be one of those few extremely active monsoon evenings with multiple high impacts for the area. If for some reason Sunday doesn't pan out with extensive storm activity, Monday looks to be equally favorable as instability would remain elevated in a non-contaminated environment. The difficulty in pinpointing the most active day arises from the fact that outflows and remnant clouds from the previous days convection influences the next day - typical of this time of year. However, assuming Sunday is indeed the larger convective day, Monday would prove to be a more inactive day and have correspondingly reduced POPs for most of the daylight hours (as well as maintaining forecast high temperatures near the lower end of the model output spectrum). Regardless of the precise convective evolution, confidence is high that thicker moisture will reside over the region and overall thunderstorm activity will increase during the first half of next week. With the moisture increase and lapse rate reduction, storms will tend to transition more into a heavy rain and flash flood threat over time (although strong winds will remain a substantial threat). While low in confidence, there is evidence among operational models that Tuesday morning may provide the ingredients necessary for a nocturnal/morning convective event associated with a more robust shortwave embedded in the easterly flow. Every monsoon season there are 1 or 2 days with this scenario, though getting overly excited about the possibilities is a bit premature given the low confidence. Will need to maintain a close watch on this period given the potential high impact during an uncommon time of day. The forecast for the second half of next week is still somewhat uncertain, though the trend among operational and ensemble members is towards maintaining strong positive height anomalies over the central plains with slight retrogression towards the Southwest. There are hints in medium range models that as this transition occurs, drier air will infiltrate and advect westward into the midlevels returning thunderstorm activity/coverage back to a more typical levels. The GFS still seems slower than the ECMWF in accomplishing this transition and would lead to better storm chances persisting into the latter half of the week. Regardless, a tendency towards returning to near normal temperatures and climatological rainfall chances appears like the more likely outcome by the end of the week. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Another active monsoon afternoon/evening looks to be in store across the region, with scattered-numerous showers/thunderstorms once again developing across the higher terrain to the north and east of the Greater Phoenix Area. Hi-res computer models are in strong agreement that at least a solid outflow boundary will be pushed down into the Phoenix area this evening, with the most likely time of arrival at the terminals being in the 01Z-02Z timeframe. Peak gusts may exceed 30kt. Some blowing dust will likely accompany the winds, with at least minor reductions in visibilities likely. Lighter easterly winds are then expected to prevail through the rest of the night and into Sunday morning. As far as the impacts from the thunderstorms themselves, there is still not enough confidence to mention anything more then VCTS is the tafs at this time. A few lingering showers are possible past midnight and into the early morning hours Sunday and we should see BKN to OVC mid/high cloud decks from the mid evening into the morning hours Sunday with most bases aoa 10k feet. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorm chances over the far western deserts, and at the TAF sites, still appear rather low thru the taf period, but we will be seeing more mid and high level cloudiness at the terminals with mid decks 12-15k feet along with variable amounts of cirrus. Winds will continue to favor the south at KBLH and southeast at KIPL over the next 24 hours, with speeds genly below 15kt at both taf sites. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: The early portion of the week looks to be the most active, convectively speaking, as deep moisture will be in place allowing for scattered mainly afternoon and evening showers and thunderstorms across much of the area, especially over south- central Arizona. Minimum RH values will be very high Monday and Tuesday, ranging from 25 to nearly 40 percent. High temperatures will fall well below seasonal normals with some of the central deserts dropping into the 90s. For Wednesday through Friday, convective activity will fall off slightly, becoming more isolated over the lower deserts with the best chances of thunderstorms focused over the higher terrain areas north and east of Phoenix. Minimum RH values will drop slightly but remain elevated, ranging mostly from 20 to 30 percent over the deserts each day. High temperatures will rise but for the most part will stay slightly below seasonal normals. Winds will change little from day to day following typical diurnal patterns with winds favoring the south over the western deserts and the southwest across south central Arizona during the afternoon and evening hours. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Nolte/MO/Wilson AVIATION...Percha FIRE WEATHER...CB
In the hours before
Special weather statement, Jul 15, 3:53 PM MST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Phoenix AZ 353 PM MST SAT JUL 15 2017 AZZ541-545-547-549-152345- Fountain Hills/East Mesa AZ-New River Mesa AZ- Cave Creek/New River AZ-Rio Verde/Salt River AZ- 353 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM MST... At 352 PM MST, Doppler radar was tracking a strong thunderstorm near Horseshoe Reservoir, or 17 miles west of Sycamore Creek, moving south at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scottsdale, Carefree, McDowell Mountain Park, Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir and Seven Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Horseshoe Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3399 11165 3368 11154 3365 11187 3402 11194 TIME...MOT...LOC 2252Z 354DEG 27KT 3399 11177 Hirsch
Special weather statement, Jul 15, 4:11 PM MST, 1 hour 20 minutes before
Special Weather Statement National Weather Service Phoenix AZ 411 PM MST SAT JUL 15 2017 AZZ546>549-551-553-555-558-160000- Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ- Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ- 411 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 500 PM MST... At 411 PM MST, Doppler radar was tracking a strong thunderstorm near Lost Dutchman State Park, or near Apache Junction, moving southwest at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mesa, Chandler, Gilbert, Apache Junction, East Mesa, Queen Creek, Granite Reef Dam, Gold Camp, Falcon Field Airport, Lost Dutchman State Park, Usery Mountain Park, San Tan Village Mall, San Tan Valley, Seville, Freestone Park, Canyon Lake, Superstition Mountains, Goldfield Ranch, Phoenix Mesa Gateway Airport and San Tan Mountain Park. LAT...LON 3354 11126 3309 11154 3331 11192 3369 11162 TIME...MOT...LOC 2311Z 025DEG 30KT 3347 11153 Hirsch
Special weather statement, Jul 15, 4:33 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
433 PM MST SAT JUL 15 2017
AZZ547-552-553-555-558-160015-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
433 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 515 PM MST...
At 433 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Florence, moving west at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Florence, Superior, Top Of The World, Florence Junction, Queen
Valley, Boyce Thompson Arboretum, Magma and Top-Of-The-World.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3321 11091 3321 11093 3324 11094 3324 11097
3310 11115 3297 11136 3307 11155 3354 11126
3345 11105 3325 11090
TIME...MOT...LOC 2333Z 077DEG 32KT 3309 11127
HirschSpecial weather statement, Jul 15, 4:55 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
455 PM MST SAT JUL 15 2017
AZZ537-541-542-544-160045-
Cave Creek/New River AZ-Northwest Valley AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
455 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 545 PM
MST...
At 455 PM MST, Doppler radar was tracking a strong thunderstorm over
Lake Pleasant, or 8 miles southwest of New River, moving southwest at
40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Phoenix, New River, Deer Valley Airport, Lake Pleasant and Anthem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Pleasant, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3392 11210 3364 11205 3386 11257 3392 11240
3389 11228 3391 11224 3395 11224 3396 11222
TIME...MOT...LOC 2355Z 043DEG 34KT 3385 11225
HirschLocal storm report, Jul 15, 5:25 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
525 PM MST SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 S FLORENCE JUNCTION 33.20N 111.35W
07/15/2017 E0.25 INCH PINAL AZ TRAINED SPOTTER
MP 144 ON AZ79.
&&
KWLocal storm report, Jul 15, 5:26 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
526 PM MST SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM DUST STORM 2 ENE QUEEN CREEK 33.25N 111.60W
07/15/2017 MARICOPA AZ NWS EMPLOYEE
1/4 MILE VIS REPORTED IN DUST NEAR SIGNAL
BUTTE & OCOTILLO.
&&
KWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:39 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 2 hr |
| Jul 15, 5:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Jul 15, 5:57 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Jul 15, 6:13 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 15, 6:28 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 15, 6:52 PM MST | Special Weather Statement | PSR | La Paz | 53 min |
| Jul 15, 7:24 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 15, 8:00 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Jul 15, 8:05 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 15, 8:55 PM MST | Special Weather Statement | PSR | Yuma | 65 min |
| Jul 15, 9:25 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 6 hr |
| Jul 16, 2:47 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 43 hr |
| Jul 16, 3:44 PM MST | Special Weather Statement | PSR | Gila | 61 min |
| Jul 16, 4:33 PM MST | Special Weather Statement | PSR | Gila | 57 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.